Alabama, 2004

Hail and Damaging Winds in Alabama, July 13, 2004

July 13, 2004 · NWS HUN · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 13, 8:46 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 13, 8:46 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
946 PM CDT TUE JUL 13 2004

.DISCUSSION...
WELL...A STRONG GUST FRONT MOVING THROUGH NRN MIDDLE TN. BNA JUST
REPORTED G58 AND HAD SEVERAL REPORTS OF 70 MPH WINDS...LOTS OF TREES
AND POWER LINES DOWN TO OUR N ACROSS THE VOLUNTEER STATE.

THE GUST FRONT SHOWS UP WELL...ON REFLECTIVITY AND PLAN ON
ISSUING 2 TO 3 COUNTIES AT A TIME...AND THEN UPDATE THE WARNINGS
WITH SVS...AND THEN MOVE TO A NEW SET OF 2 TO 3 COUNTIES FURTHER
S. THE MAIN QUESTION IS HOW FAR WEST THIS WILL GO. NOT CLEAR ON IF
LAUDERDALE...COLBERT AND FRANKLIN WILL BE AFFECTED. HAVE UPDATED THE
HWO AND HAVE A SPS FOR THE STRONG DAMAGING WINDS. PLAN OF WIDESPREAD
50-70 MPH ACROSS THE ERN AREA BETWEEN 10 AND 1230 AM...AS THIS RACES
S-SE AT 40 MPH.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SVR TSRA WATCH FOR MADISON/JACKSON/MARSHAL/AND DEKALB
COUNTY TIL 2 AM.
TN...SVR TSRA WATCH TIL 2 AM.

&&

JDG
Hazardous weather outlook, Jul 13, 7:54 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR ACTIVATION REMARKS
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 PM CDT TUE JUL 13 2004

ALZ001>010-016-TNZ076-096-097-141000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
854 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHWARD ACROSS
SOUTHERN KENTUCKY. THIS IS MOVING TO THE SOUTH SOUTHEAST AT 45 MPH
AND WILL BE MOVING INTO THE FAYETTEVILLE...LYNCHBURG AND WINCHESTER
AREAS AROUND 1015 PM...AND INTO HUNTSVILLE...SCOTTSBORO AND HENAGAR
BY 11 PM. RESIDENTS IN ARAB...GUNTERSVILLE AND FORT PAYNE CAN EXPECT
THIS LINE OF STORMS BETWEEN 1100 PM AND 12 AM CDT.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR AREAS EAST OF A
LEWISBURG TO HUNTSVILLE TO ARAB LINE THROUGH 2 AM CDT. THE LINE WILL
PRODUCE A LARGE AREA OF 50 TO 70 MPH WINDS...FREQUENT LIGHTNING..AND
LOCALLY HEAVY RAIN BETWEEN 10 PM CDT AND 2 AM CDT WEDNESDAY. WE ARE
NOT EXPECTING ANY LARGE HAIL...OR TORNADOES WITH THIS EVENT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

A COLD FRONT WILL APPROACH THE REGION LATE IN THE DAY ON WEDNESDAY.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN VERY HOT AND HUMID
WITH MOST LIKELY THE HOTTEST DAY OF THE YEAR IN STORE FOR THE REGION.
TEMPERATURES MAY PUSH INTO THE MID 90S AHEAD OF THE FRONT. WHEN
COUPLED WITH THE PERSISTENT HIGH HUMIDITY LEVELS...HEAT INDICES WILL
RISE TO NEAR 105 DEGREES IN SOME LOCATIONS...ESPECIALLY ACROSS
NORTHWEST ALABAMA.

IN ADDITION...JUST AHEAD OF THE COLD FRONT SCATTERED THUNDERSTORMS
MAY DEVELOP BY LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING
WINDS IN EXCESS OF 60 MPH AND ONE INCH HAIL. AT THIS TIME...IT
APPEARS THAT THE MOST LIKELY TIMEFRAME FOR ANY SEVERE WEATHER WOULD
BE BETWEEN 4 PM AND 10 PM.

AFTER THE FRONT PASSES THROUGH...SLIGHTLY DRIER AND COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WORK WEEK. ANOTHER STORM SYSTEM
WILL BRING UNSETTLED WEATHER TO THE REGION FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY EAST OF I65 TONIGHT.

JDG

In the hours before

Special weather statement, Jul 13, 7:35 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 PM CDT TUE JUL 13 2004

ALZ005>010-016-TNZ076-096-097-140300-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
835 PM CDT TUE JUL 13 2004

...STRONG LINE OF STORMS MOVING SOUTHBOUND...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS LOCATED ACROSS CENTRAL
KENTUCKY. THIS IS MOVING TO THE SOUTH SOUTHEAST AT 45 MPH AND SHOULD
BE MOVING INTO THE FAYETTEVILLE...LYNCHBURG AND WINCHESTER AREAS
AROUND 1015 PM...AND INTO HUNTSVILLE...SCOTTSBORO AND HENAGAR BY
11 PM.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR AREAS EAST OF A
LEWISBURG TO HUNTSVILLE TO ARAB LINE THROUGH 2 AM CDT. THE LINE WILL
PRODUCE WINDS OF 50 TO 70 MPH...FREQUENT LIGHTNING..AND LOCALLY
HEAVY RAIN BETWEEN 10 PM CDT AND 2 AM CDT WEDNESDAY.  WE ARE NOT
EXPECTING ANY LARGE HAIL...OR TORNADOES WITH THIS EVENT...ALTHOUGH
THIS LINE WILL PRODUCE STRONG DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

JDG
Special weather statement, Jul 13, 9:18 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1018 PM CDT TUE JUL 13 2004

ALZ001-005-140500-
LAUDERDALE-LIMESTONE-
1018 PM CDT TUE JUL 13 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS IN NORTHWEST ALABAMA...

AT 1015 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS PUSHING
RAPIDLY SOUTH THROUGH SOUTHERN MIDDLE TENNESSEE. THIS LINE OF
STORMS HAS A HISTORY OF DAMAGING WINDS.

AS THE GUST FRONT AHEAD OF THE LINE REACHES NORTHERN PARTS OF
LAUDERDALE AND LIMESTONE COUNTIES AROUND 11 PM...WINDS WILL PICK UP
IN SPEED TO AROUND 40 MPH WITH GUSTS UP TO 60 MPH. THE STRONG
WIND THREAT WILL CONTINUE IN THESE COUNTIES UNTIL NEAR MIDNIGHT.

RESIDENTS OF LAUDERDALE AND LIMESTONE COUNTIES SHOULD PREPARE NOW FOR
STRONG DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 13, 10:40 PM CST
Where
Lauderdale County, Rogersville
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -87.283

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Jackson

When
July 13, 10:45 PM CST
Where
Jackson County, Stevenson
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -85.850

A few power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Jackson

When
July 13, 10:45 PM CST
Where
Jackson County, Hollywood
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -85.983

A few power lines were blown down due to thunderstorm winds.

Hail, Dekalb

When
July 13, 11:28 PM CST
Where
Dekalb County, Collinsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.267, -85.867

Penny size hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413156, 5413157, 5413158, 5413159.